Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Fentanyl Patch

eajosepheeajoseph Posts: 315
edited 06/11/2012 - 8:31 AM in Pain Medications
I have a question or two about the Fentanyl Patch. I saw my PM on Friday and the patch was brought up for the first time. It was not prescribed yet but I won't be surprised if it is in a month or two.

Here are my questions. I forgot to ask at my appointment and I haven't found what I'm looking for online. Does the patch cause drowsiness? I am super sensitive to drugs that may cause drowsiness. Taking Provigil to counterbalance it but still feel tired all day.

This question is a weird one probably. What type of adhesive is used to hold the patch in place? Is it similar to a regular bandaid or a fabric bandage or something? I cannot use traditional bandages. If I have one on, it needs to come off within 30 minutes (give or take a little) because my skin starts turning blood red and will get very itchy. Nobody has said I'm allergic to latex (yet) but it was mentioned by one or two lab personnel/drs/or other medical person that I am probably allergic to the adhesive. I can use fabric bandaids fine.

I'm worried about trying these if I'm going to have to fight with my sensitive system. It really stinks and makes it hard to find things that work. Of course, I also think it's because the doctors get annoyed when I mention just how much I react. Sorry that I make their job more difficult but it's not like I enjoy this. Thanks for any input!


  • I can only tell you my experience, but it didn't make me drowsy.

    Here's a link I found that might help as I don't know what the adhesive is called.

  • I am on 75 mg and at first it does make me tired. Maybe for 1/2 day. I was on 50, but Dr changed to 75. 50 didnt bother me so much, but I assume you will probably start at a lower dose. And it has adhesive on it kind of like the clear stuff that goes over an IV port. It can bother me. Talk to your Dr about it,
  • I react to so many different kinds of medical tape, I carry my own when I go for procedures :))(

    I use the Mylan generic patches and don't have any problem with them. I don't know about all brands, but the adhesive in the Mylan brand is silicone based.

    You can call your pharmacy and ask them what brand they stock, then go to the FDA website and look up the full prescribing information for that brand. In that literature, there's a description of the various substances that make up each patch layer.
  • Like you I'm sensitive to many adhesives. I've had steri-strips give me 3rd degree burns! I use the Mylan brand and find that it bothers my skin the least. I change sites every time I put on a new patch and that helps as well. My upper arms are the least sensitive but, with summer here and tank tops a must, I use my stomach now. I get red marks but they aren't painful and go away quickly.

    I'm also medication sensitive ( hey, are we related?)and have found that the fentanyl doesn't make me overly drowsy after I got used to it. I actually think that most opiods keep me awake! I have yet to find a breakthrough med that will allow me to sleep more than 2 hours.

    Good luck. I've found the patch to be the most effective pain relief for me and I hope you can find what's right for you.

  • I use the Mylan brand as well, but have also used the Sandoz brand when my pharmacy stocks it. I happen to prefer the Mylan brand, first because they are much smaller in size than the others, can be hidden much easier, and even on my arms, are barely visible, even with the two that I wear at a time. Secondly, I don't always have to use tegaderm to cover them to keep them in place. I have found that holding the patch in place for about two minutes, they stick better than the others. It is a silicone based adhesive, and is also how the fentanyl is absorbed through the adhesive on the patch.
    If I do have to use a cover over them to keep them in place occassionally, I use tegaderm because it tends not to cause the rash that I get from any other type of adhesive.
    I don't get sleepy with fentanyl either.
  • I had to pick up a couple RX today so I asked the pharmacist as well. She said drowsiness depends on the person but was a little concerned about the skin sensitivity. She recommended asking for samples first so I wouldn't have to spend money for something I couldn't use. I see the PM in about a month.

    Thanks for all your information. I didn't know there were two different manufacturers. I'll let you know what happens.
  • If i were you I would so not start on the fentanyl patch. I was on it for over a year and a half and it just does not work as well as a pill, after a while, you have to have the dosage increased and then it gets to where it doesnt work well. And, the withdrawel of the patch is so not worth it. It is TERRIBLE!!!!!!! AVOID IT AT ALL COSTS. Try oxycontin or a morphine based medication that you can take once or twice a day to keep in your system and have a backup med for breakthrough pain. Just my 2 cents.
  • I used to be on the 100 mcg patches and I stopped having side effects once I put in on my belly instead of other places. I would have nausea, vomiting, headaches, dizziness, and feel a bit out of it. The pharmacist said it works best where there is more concentration of fat.

    I have tried the Sandoz and Mylan brands, but most times I ended up with Watson which worked pretty well. Everytime my dose was raised, I never experienced side effects and I even felt comfortable behind the wheel. Fentanyl never made me feel "high" or altered in any way. I did get a little skin irritation from the patches and it is common to have hot flashes or sweatiness.

    When I switched to MS Contin, I had NO withdrawal at all, and this is due to my doctor calculating the appropriate equivalent dose. I admit I was worried about this since Fentanyl is much stronger than morphine (80%).

    I think it's a good idea to try it first to see if it helps; one good reason is that even generic forms can be expensive. Once I paid $50 a month on one insurance plan, and $10 copay on another. The normal dose is 1 patch every 3 days, but many people like myself find that it doesn't last that long, and I put a new patch on every 2 days.

    Well, I hope this answers a few of your questions; let me know if you need more advice. Take care
Sign In or Register to comment.